Alert archive / North Carolina / River Flood Warnings in 2009

River Flood Warning 21, NWS Raleigh, NC

December 9, 2009Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Dec 9, 2009, 12:51 PM EST for Johnston County, North Carolina. It took effect at Dec 9, 2009, 6:02 PM EST. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 12:51 PM EST (17:51 UTC)
In effect from
Dec 9, 2009, 6:02 PM EST
Expired
Dec 11, 2009, 4:57 PM EST
In force
47 hr
Issued by
NWS Raleigh, NC
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 16.65 ft at Dec 10, 2009, 4:00 PM EST.

actionminormoderate101512/0912/1012/1112/12
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KRAH 091751
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1251 PM EST WED DEC 9 2009

...THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
FLOOD WARNING FOR THE FOLLOWING RIVER IN NORTH CAROLINA... 

  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY
 ...RAINFALL ACROSS THE UPPER NEUSE RIVER RANGED UP TO 1.5 INCHES
DURING THE PAST 24 HOURS. THIS RAIN WILL CAUSE MINOR FLOODING
ALONG THE NEUSE RIVER IN THE SMITHFIELD AREA FROM THIS EVENING
THROUGH TOMORROW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.

&&

NCC101-100551-
/O.NEW.KRAH.FL.W.0021.091209T2302Z-091211T0600Z/
/SMFN7.1.ER.091209T2302Z.091210T1200Z.091211T0000Z.NO/
1251 PM EST WED DEC 9 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NEUSE RIVER AT SMITHFIELD.
* FROM THIS EVENING TO LATE THURSDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 12:30 PM WEDNESDAY THE STAGE WAS 13.9 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 16.1 FEET TOMORROW MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY TOMORROW EVENING.
* IMPACT...AT 16.0 FEET...WATER COVERS THE DIRT ROAD NEXT TO THE WATER
  TREATMENT PLANT.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    THU   FRI   SAT   SUN   MON

NEUSE RIVER
 SMITHFIELD       15  13.9 WED 12 PM  16.1  13.6  12.3  11.9  11.6


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:
       SMITHFIELD:      99.26 FEET



$$
7 follow-up statements
000 
WGUS82 KRAH 100059
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EST WED DEC 9 2009



...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER NEAR CLAYTON AFFECTING JOHNSTON COUNTY 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-100830-
/O.EXT.KRAH.FL.W.0022.000000T0000Z-091210T0830Z/
/CLYN7.1.ER.091209T2200Z.091210T0046Z.091210T0230Z.NO/
759 PM EST WED DEC 9 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER NEAR CLAYTON.
* AT  7:46 PM WEDNESDAY THE STAGE WAS 9.2 FEET. 
* FLOOD STAGE IS 9.0 FEET. 
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TONIGHT.
* IMPACT...AT 9.0 FEET...MINOR OVERFLOW OCCURS ON BOTH BANKS

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    THU   FRI   SAT   SUN   MON

NEUSE RIVER
 CLAYTON           9   9.2 WED 08 PM   7.7   5.8   5.5   5.5   5.4      


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        CLAYTON:        128.41

$$

NCC101-101259-
/O.EXT.KRAH.FL.W.0021.000000T0000Z-091211T0645Z/
/SMFN7.1.ER.091209T2315Z.091210T1200Z.091211T0045Z.NO/
759 PM EST WED DEC 9 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT  7:30 PM WEDNESDAY THE STAGE WAS 15.1 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.3 FEET BY 
  TOMORROW MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW 
  EVENING.
* IMPACT...AT 17.0 FEET...SMITHFIELD TOWN PARK, NEAR THE HIGHWAY 70 
  BRIDGE, FLOODS.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    THU   FRI   SAT   SUN   MON

NEUSE RIVER
 SMITHFIELD       15  15.1 WED 07 PM  16.3   3.5  12.2  11.8  11.6      


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26

$$
000 
WGUS82 KRAH 101227
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 AM EST THU DEC 10 2009



...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA..
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-110027-
/O.CON.KRAH.FL.W.0021.000000T0000Z-091211T0645Z/
/SMFN7.1.ER.091209T2315Z.091210T1130Z.091211T0045Z.NO/
727 AM EST THU DEC 10 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT  6:30 AM THURSDAY THE STAGE WAS 16.3 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS EVENING.
* IMPACT...AT 16.0 FEET...WATER COVERS THE DIRT ROAD NEXT TO THE WATER
  TREATMENT PLANT.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    FRI   SAT   SUN   MON   TUE

NEUSE RIVER
 SMITHFIELD       15  16.3 THU 06 AM  13.5  12.2  11.8  11.6      


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26


$$
000 
WGUS82 KRAH 101550
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EST THU DEC 10 2009



...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-110350-
/O.EXT.KRAH.FL.W.0021.000000T0000Z-091211T1942Z/
/SMFN7.1.ER.091209T2315Z.091210T1800Z.091211T0742Z.NO/
1050 AM EST THU DEC 10 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT 10:30 AM THURSDAY THE STAGE WAS 16.5 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.6 FEET BY THIS
  AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE AFTER MIDNIGHT 
  TOMORROW.
* IMPACT...AT 17.0 FEET...SMITHFIELD TOWN PARK, NEAR THE HIGHWAY 70 
  BRIDGE, FLOODS.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    FRI   SAT   SUN   MON   TUE

NEUSE RIVER
 SMITHFIELD       15  16.5 THU 10 AM  14.5  12.4  11.9  11.7  11.5


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26



$$
000 
WGUS82 KRAH 110146
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EST THU DEC 10 2009



...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-111346-
/O.EXT.KRAH.FL.W.0021.000000T0000Z-091212T0400Z/
/SMFN7.1.ER.091209T2315Z.091210T2030Z.091211T1600Z.NO/
846 PM EST THU DEC 10 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT  8:30 PM THURSDAY THE STAGE WAS 16.5 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TOMORROW LATE MORNING.
* IMPACT...AT 16.0 FEET...WATER COVERS THE DIRT ROAD NEXT TO THE WATER
  TREATMENT PLANT.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    FRI   SAT   SUN   MON   TUE

NEUSE RIVER
 SMITHFIELD       15  16.5 THU 08 PM  15.4  13.1  11.9  11.7  11.5      


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26

$$
000 
WGUS82 KRAH 110829
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST FRI DEC 11 2009



...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA..
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-112029-
/O.CON.KRAH.FL.W.0021.000000T0000Z-091212T0400Z/
/SMFN7.1.ER.091209T2315Z.091210T2030Z.091211T1600Z.NO/
329 AM EST FRI DEC 11 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT  2:30 AM FRIDAY THE STAGE WAS 16.0 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE THIS MORNING.
* IMPACT...AT 16.0 FEET...WATER COVERS THE DIRT ROAD NEXT TO THE WATER
  TREATMENT PLANT.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    SAT   SUN   MON   TUE   WED

NEUSE RIVER
 SMITHFIELD       15  16.0 FRI 02 AM  13.1  11.9  11.7  11.5  11.2


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:  99.26

$$
000 
WGUS82 KRAH 111541
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 AM EST FRI DEC 11 2009



...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-120341-
/O.EXT.KRAH.FL.W.0021.000000T0000Z-091212T0523Z/
/SMFN7.1.ER.091209T2315Z.091210T2030Z.091211T1723Z.NO/
1041 AM EST FRI DEC 11 2009

THE FLOOD WARNING CONTINUES FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT 10:30 AM FRIDAY THE STAGE WAS 15.3 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS AFTERNOON.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE ONE MILLION 
  GALLON TANK AT THE WATER TREATMENT PLANT.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    SAT   SUN   MON   TUE   WED

NEUSE RIVER
 SMITHFIELD       15  15.3 FRI 10 AM  13.5  13.0  12.9  12.9  12.4


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26

$$
000 
WGUS82 KRAH 112157
FLSRAH


FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST FRI DEC 11 2009



...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT 
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.


&&

NCC101-112227-
/O.CAN.KRAH.FL.W.0021.000000T0000Z-091212T0523Z/
/SMFN7.1.ER.091209T2315Z.091210T2030Z.091211T1945Z.NO/
457 PM EST FRI DEC 11 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE NEUSE RIVER AT SMITHFIELD.
* AT  4:30 PM FRIDAY THE STAGE WAS 14.9 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FELL BELOW FLOOD STAGE AT  2:45 PM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 13.5 FEET BY TOMORROW
  MORNING.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE ONE MILLION 
  GALLON TANK AT THE WATER TREATMENT PLANT.

&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 8AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...


                 FLD  OBSERVED                FORECAST 8 AM
LOCATION         STG  STG  DAY TIME    SAT   SUN   MON   TUE   WED

NEUSE RIVER
 SMITHFIELD       15  14.9 FRI 04 PM  13.5  13.0  12.9  12.9  12.4


TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:

        SMITHFIELD:      99.26

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 9, 12:30 PM EST, 21 minutes earlier.

Area forecast discussion, Dec 9, 12:30 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EST WED DEC 9 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST THROUGH THE REGION EARLY THIS EVENING...
USHERING IN A MUCH COLDER AIR MASS FOR THURSDAY THROUGH FRIDAY.
ANOTHER STORM SYSTEM WILL AFFECT THE SOUTHEAST STATES OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1050 AM WEDNESDAY...

WIDESPREAD RAINFALL AMOUNTS OF THREE-QUARTERS OF AN INCH TO ONE AND
ONE QUARTER OF AN INCH HELPED IN LOCKING IN THE STABLE WEDGE AIRMASS
REGIME OVER THE FORECAST AREA...AND THWARTING ANY SEVERE THREAT AS
THE CONVECTIVE LINE RACED EASTWARD ACROSS THE CWA OVER THE PAST
COUPLE OF HOURS. STRONGEST WIND GUST REPORTED WAS 37KTS AT WADESBORO
(KAFP) IN ANSON COUNTY. OTHERWISE...WIND GUSTS WERE GENERALLY 25 TO
30KTS.

WITH THE CONVECTION CURRENTLY MOVING OFFSHORE...THE REST OF TODAY
WILL BE DRY...WITH ABRUPT CLEARING (ALREADY NOTED ON VISIBLE
IMAGERY)...OVERSPREADING THE AREA IN THE REGION OF STRONG SUBSIDENCE
AND DRY MID-LEVEL SURGE BEHIND THE EXITING S/W ENERGY.

THE WEDGE REGIME WILL INDEED ERODE TODAY...BUT NOT BY THE PSEUDO
WARM/WEDGE FRONT AS PREVIOUSLY THOUGHT...BUT RATHER BY STRONG
VERTICAL MIXING AND WAA...COMPLIMENTS OF A 50 TO 60KT LOW-LEVEL JET.
HOWEVER...THE EROSION OF THE DAMMING REGION ACROSS THE WESTERN
PIEDMONT COULD BE WELL DELAYED UNTIL LATE IN THE DAY 21Z AND/OR
HOLD UNTIL THE COLD FRONTAL PASSAGE...AS DEPICTED BY THE NAM BUFR
SOUNDINGS. THIS WILL HAVE NEGATIVE IMPACTS ON BOTH TEMPERATURES
(COOLER) AND THE EXPECTED GUSTY/STRONG WINDS TODAY(WEAKER). OTHER
THAN BEING DELAYED BY A FEW HOURS...THE IMPACTS ACROSS THE EASTERN
HALF OF THE FORECAST AREA WILL NOT BE AS SIGNIFICANT... WITH THE
WEDGE REGIME MIXING OUT BY NOON...ALLOWING PERIODIC GUSTS OF
30-40MPH. WILL CONTINUE THE WIND ADVISORY FOR THE ENTIRE CWA UNTIL
6PM...BUT BELIEVE THE WESTERN PIEDMONT WILL LIKELY SEE
WIND GUSTS MUCH WEAKER...IN THE 20 TO 30 MPH AND DELAYED UNTIL  LATE
IN THE AFTERNOON.

WITH THE SLOWER WEDGE EROSION ACROSS THE WEST...HAVE LOWERED
HIGHS TODAY A FEW DEGREES...INTO THE MID TO UPPER 50S.
ELSEWHERE...WELL IN THE WARM AIR REGIME...HIGHS IN THE MID 60S
CENTRAL LOCATIONS TO LOWER 70S SE.
&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 230 AM WEDNESDAY...

FOR TONIGHT: THE COLD FRONT IS EXPECTED TO HAVE MOVED EASTWARD INTO
THE COASTAL PLAIN BY EARLY EVENING. ONCE IT SHIFTS OFF THE COAST
TOWARD MIDNIGHT... WINDS IN THE LOWEST HALF KM BEGIN TO DECREASE
ACCORDING TO THE LATEST MODEL GUIDANCE... AND WE SHOULD BE ABLE TO
LET THE WIND ADVISORY EXPIRE AT THAT TIME. BUT THIS SURFACE BASED
LAYER WILL REMAIN WELL MIXED THROUGH THE NIGHT AS IT COOLS
UNIFORMLY... THUS EXPECT GUSTS TO STILL BE UP IN THE 30-35 MPH RANGE
IN THE EVENING... TAPERING DOWN THROUGH THE NIGHT. THE LOW AND MID
LEVELS DRY OUT NICELY BUT THE VERY FAST FLOW FROM 500 MB ON UP AND
MODEL ACCORD REGARDING A STREAM OF MOISTURE ON THE 320K SURFACE
PASSING OVER NC INDICATE CONSIDERABLE HIGH CLOUDINESS THROUGH THE
NIGHT... THUS EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY. TIMING OF
THE RUSH OF COLDER AIR EAST OF THE MOUNTAINS IS DIFFICULT TO GAUGE
BUT CONSIDERING THE LATEST MODEL OUTPUT AND THE VERTICAL MIXING
OVERNIGHT... EXPECT LOWS TO RANGE FROM 34 TO 45.

FOR THURSDAY THROUGH FRIDAY NIGHT: QUIET BUT COLD. THE UPPER LEVEL
MOISTURE CLEARS OUT EARLY THURSDAY... AND WITH DEEP LAYER SUBSIDENCE
AND DRY AIR THROUGH THE COLUMN... WE SHOULD SEE MOSTLY SUNNY SKIES
THROUGH MUCH OF THE DAY. ANOTHER ROUND OF BETTER MOISTURE IN THE
315-330K LAYER ARRIVES WITHIN THIS FAST FLOW FRIDAY INTO FRIDAY
NIGHT... SO EXPECT MORE HIGH CLOUDS... LIKELY OROGRAPHICALLY
ENHANCED FRIDAY MORNING GIVEN THE VERTICAL THERMAL STRUCTURE.
OTHERWISE... AT THE SURFACE... CHILLY HIGH PRESSURE WILL BUILD INTO
AND OVER NC THROUGH FRIDAY NIGHT. THIS HIGH IS CURRENTLY PRODUCING
SUBZERO TEMPS OVER EASTERN CO AND WESTERN NE/KS... AND WILL ONLY
HAVE TIME TO MODIFY SOMEWHAT BEFORE ITS CORE REACHES NC. LOW LEVEL
THICKNESSES CONTINUE TO FALL THROUGH THURSDAY AND REALLY BOTTOM OUT
FRIDAY... BELOW 1270 M IN THE MORNING... OVER 40 M BELOW NORMAL. THE
LOCAL TEMP FORECASTING TOOL FACTORING IN A DRY ADIABATIC PROFILE
BELOW 900 MB YIELDS HIGHS IN THE MID 40S TO LOWER 50S THURSDAY AND
IN THE 40S ON FRIDAY... AND HAVE ADJUSTED HIGHS DOWN SLIGHTLY BOTH
DAYS. LOWS MAINLY IN THE 20S THURSDAY NIGHT AND FRIDAY NIGHT. VERY
DRY AIR PERSISTS BELOW 12 THOUSAND FEET ACCORDING TO NAM/GFS
FORECAST SOUNDINGS... THUS DO NOT EXPECT ANY PRECIP IN THE CWA
BEFORE DAYBREAK SATURDAY. -GIH

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 450 AM WEDNESDAY...

FOR SATURDAY THROUGH SUNDAY: THE LATEST MODELS ARE SHOWING
SIGNIFICANT CHANGES FROM THEIR EARLIER RUNS... LEADING TO A
LOW-CONFIDENCE MEDIUM RANGE FORECAST. A VERY FAST MID LEVEL FLOW
PERSISTS FROM THE SOUTHWEST STATES AND NORTHWEST MEXICO ACROSS THE
CAROLINAS THROUGH THE WEEKEND... WHILE THE SURFACE HIGH SETTLES OVER
NC THROUGH SATURDAY BEFORE DRIFTING NORTHEAST OFF THE MIDATLANTIC
COAST BY SUNDAY. THE LATEST GFS/ECMWF/CANADIAN HAVE THROWN QUITE A
WRENCH INTO THE FORECAST... WITH ALL OF THEM TRENDING MUCH SLOWER
BOTH WITH THE NORTHWARD MOVEMENT OF THE FRONT TO OUR SOUTH AND WITH
THE ASSOCIATED ONSET OF ISENTROPIC UPGLIDE ATOP THE SURFACE RIDGE.
THE GFS FOR EXAMPLE IS 12-18 HOURS SLOWER THAN JUST TWO RUNS AGO...
AND A SIMILAR DELAY IS NOTED ON THE ECMWF AND GEFS MEAN AS WELL.
FORECAST SOUNDINGS FROM BOTH THE GFS AND 06Z NAM HOLD ONTO A RATHER
DRY SUBCLOUD LAYER WELL INTO SATURDAY... AND IT SHOULD TAKE SOME
TIME TO SATURATE THIS LAYER. WITH SUCH A CLEAR MODEL TREND... HAVE
SLOWED DOWN BRINGING PRECIP INTO THE AREA... KEEPING CENTRAL NC DRY
THROUGH SATURDAY (ALBEIT WITH MOSTLY CLOUDY SKIES) THEN BRINGING
RAIN CHANCES ACROSS SOUTHERN SECTIONS SATURDAY NIGHT BEFORE
EXPANDING THEM CWA-WIDE ON SUNDAY. HAVE LOWERED POPS TO CHANCES
BASED IN LARGE PART ON THE LATEST GEFS MEAN... WHICH HOLDS THE
BETTER PROBABILITIES OF MEASURABLE RAIN MAINLY TO OUR SOUTH AND
EAST. ALSO... WITH SUCH A FAST FLOW ALOFT... THE MODELS SHOULD
CONTINUE TO HAVE A TOUGH TIME WITH THEIR MAGNITUDE AND TIMING OF
FORCING FEATURES... LEADING US TO FAVOR A CONSERVATIVE SOLUTION WITH
THE LOWER POPS. TEMPERATURES STAY RATHER COOL THROUGH THE WEEKEND...
PARTICULARLY IF WE GET PRECIP FALLING INTO THE COOL SURFACE WEDGE
INTO SUNDAY. BASED ON GFS FORECAST SOUNDINGS WE STILL HAVE A CHANCE
OF SUBFREEZING SURFACE AIR OVER THE PIEDMONT AT THE TIME OF PRECIP
ONSET... HOWEVER GIVEN THAT CONFIDENCE IN THIS ONSET TIMING IS
PRETTY LOW... AND WITH INDICATIONS ON THE GFS OF DRYING ABOVE -9C
JUST AS THE LOW LEVELS SATURATE... WILL KEEP TEMPS AT OR ABOVE
FREEZING SATURDAY NIGHT/SUNDAY AND HOLD ALL PRECIP AS LIQUID FOR
NOW.

FOR SUNDAY NIGHT THROUGH TUESDAY: HAVE KEPT THE FORECAST MAINLY AS
IS. THE GFS/ECMWF SHOW A SHORTWAVE TROUGH APPROACHING MONDAY NIGHT/
TUESDAY AS WEAK HIGH PRESSURE GIVES WAY TO A MILD SOUTHWEST FLOW
AHEAD OF A COLD FRONT. WILL RETAIN THE CHANCE OF RAIN AHEAD OF THE
FRONT ON TUESDAY. EXPECT TEMPS NEAR NORMAL. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1230 PM WEDNESDAY...

A COLD FRONT WILL MOVE EAST ACROSS THE STATE THIS AFTERNOON.
STRONG WINDS AHEAD OF THE FRONT AND ASSOCIATED WITH A STRONG
LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION WILL RESULT IN GUSTY
SWLY WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH THIS AFTERNOON.
ANY SUB VFR CEILINGS ARE EXPECTED TO QUICKLY LIFT AND DISSIPATE AS
SUBSIDENT DRYING OVERSPREADS THE AREA. WINDS WILL DIMINISH AFTER
SUNSET...VEERING TO NWLY OVERNIGHT AT 5 TO 10KTS.

A COLD AND DRY ARCTIC HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA
ON THURSDAY...BRINGING VFR CONDITIONS THROUGH SATURDAY.  THE NEXT
CHANCE FOR SUB VFR CONDITIONS WILL ARRIVE SATURDAY EVENING/NIGHT AS
AN AREA OF LOW PRESSURE DEVELOPS ALONG THE GULF COAST AND TRACKS
NORTHEAST UP THE SOUTHEAST COAST ON SUNDAY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...CBL
Hazardous weather outlook, Dec 9, 11:01 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1101 AM EST WED DEC 9 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101615-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1101 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 9, 7:35 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
735 AM EST WED DEC 9 2009

NCZ009>011-026>028-041>043-077-078-085-086-088-089-091400-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...LAURINBURG...
RAEFORD...FAYETTEVILLE...CLINTON
735 AM EST WED DEC 9 2009

...A LINE OF FAST MOVING SHOWERS AND STORMS WILL BRING SUDDEN WIND GUSTS...

AT 730 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDER OVER THE CENTRAL PIEDMONT.
THESE SHOWERS AND STORMS WERE MOVING VERY RAPIDLY NORTHEAST AT 60
TO 70 MPH.

SOME OF THE STRONGER STORMS COULD EASILY PRODUCE WINDS GUSTS OF 40
TO 50 MPH AS THE LINE MOVES THROUGH THE AREA...ESPECIALLY ACROSS
THE SOUTHERN TIER ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN
WHERE TEMPERATURES HAVE WARMED INTO THE LOWER 60S.

BY 10 AM...THE LINE OF STORMS SHIFT EAST OF THE AREA AND PARTIAL
CLEARING WILL SPREAD FROM WEST TO EAST. WINDS WILL BEGIN TO INCREASE
AGAIN...WITH GUSTS LIKELY TO EXCEED 40 MPH. A WIND ADVISORY REMAINS IN
EFFECT THROUGH TODAY FOR ALL OF CENTRAL NORTH CAROLINA. STAY
TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST INFORMATION ON
THIS STORM SYSTEM.

PEOPLE ACROSS THE AREA ARE ADVISED TO PREPARE FOR THESE STRONG
GUSTY WINDS BY MOVING OR SECURING UNFASTENED ITEMS SUCH AS GARBAGE
CANS... OUTDOOR TOYS... AND PATIO FURNITURE. MOTORISTS SHOULD USE
EXTREME CAUTION THROUGH THE DAY.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:10 PM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more24 hr
Dec 9, 2:44 AM ESTSevere Thunderstorm WarningRAHSampson, Wayne31 min
Dec 9, 2:51 PM ESTRiver Flood WarningRAHJohnston13 hr

Nearby

River Flood Warnings in North Carolina, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.